Alert archive / Missouri / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Springfield, MO

February 5, 20096 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Feb 5, 2009, 4:02 AM CST for 6 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Feb 5, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2009, 4:02 AM CST (10:02 UTC)
In effect from
Feb 5, 2009, 12:00 PM CST
Expired
Feb 5, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KSGF 051002
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 AM CST THU FEB 5 2009

...PRAIRIE GRASS FIRE DANGER THIS AFTERNOON...

.WEATHER CONDITIONS CONDUCIVE TO A RAPID SPREAD OF GRASS FIRES
ARE EXPECTED TO MATERIALIZE OVER SOUTHEAST KANSAS AND PORTIONS OF
WESTERN MISSOURI THIS AFTERNOON.

THE COMBINATION OF DEAD AND DRY TALL GRASS...A DRY AIRMASS...
UNSEASONABLY WARM TEMPERATURES...AND INCREASING WIND GUSTS WILL
LEAD TO AN INCREASING THREAT OF GRASS FIRES OVER THE OSAGE
PLAINS.

KSZ073-097-101-MOZ066-067-077-078-088-089-051900-
/O.UPG.KSGF.FW.A.0001.090205T1800Z-090206T0000Z/
/O.NEW.KSGF.FW.W.0001.090205T1800Z-090206T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
DADE-
402 AM CST THU FEB 5 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

FIRE DANGER WILL EXIST THIS AFTERNOON OVER THE OSAGE PLAINS OF
SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI.

TEMPERATURES WARMING INTO THE LOWER 60S...SUSTAINED SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH...AND MINIMUM RELATIVE
HUMIDITY VALUES BELOW 25 PERCENT WILL RESULT IN FIRE DANGER THIS
AFTERNOON ACROSS THE OSAGE PLAINS OF SOUTHEAST KANSAS AND PORTIONS
OF WESTERN MISSOURI.

THE PRESENCE OF DEAD AND DRY TALL GRASS ACROSS THIS AREA WILL ACT
AS A FUEL FOR IGNITED PRAIRIE FIRES. THESE WEATHER CONDITIONS WILL
ALL CONTRIBUTE TO CAUSE FIRES TO RAPIDLY SPREAD ONCE IGNITED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

GAGAN
1 follow-up statement
000 
WWUS83 KSGF 060006
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CST THU FEB 5 2009


KSZ073-097-101-MOZ066-067-077-078-088-089-060115-
/O.EXP.KSGF.FW.W.0001.000000T0000Z-090206T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
DADE-
606 PM CST THU FEB 5 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

HIGHER HUMIDITIES AND DIMINISHING WIND HAVE BROUGHT PARAMETERS
BELOW THOSE NEEDED FOR A RED FLAG WARNING. HEIGHTENED FIRE DANGER
WILL CONTINUE THROUGH FRIDAY WITH GUSTY SURFACE WINDS ONCE
AGAIN...ALTHOUGH HUMIDITIES WILL BE MUCH HIGHER.

$$

LINDENBERG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 5, 3:57 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 5, 3:57 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 AM CST THU FEB 5 2009

UPDATED TO INCLUDE RED FLAG WARNING IN THE W/W/A SECTION

.DISCUSSION...

MAIN FORECAST CHALLENGES IN THE SHORT TERM WILL BE TEMPERATURES
AS WELL AS FIRE DANGER OVER THE OSAGE PLAIN OF EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI. FORECAST CHALLENGES IN THE EXTENDED
DEAL WITH AN AMPLIFIED PATTERN AND THE POTENTIAL FOR STORMS LATE
SUNDAY NIGHT AND MONDAY.

CURRENTLY...HIGH PRESSURE CONTINUES TO MOVE SOUTHEAST THROUGH THE
MID SOUTH AND OHIO RIVER VALLEY REGIONS. BROAD LOW PRESSURE OVER
THE LEE OF THE ROCKIES AND NORTHERN PLAINS IS RESULTING IN AN
INCREASING PRESSURE GRADIENT. WINDS HAVE RESPONDED OUT OF THE
SOUTH ACROSS THE AREA. TEMPERATURES BOTTOMED OUT AROUND MIDNIGHT
AND HAVE BEEN STEADY OR SLOWLY RISING FOR THE PAST FEW HOURS.
THIS WILL CONTINUE THROUGH SUNRISE WITH A FEW PASSING MID/HIGH
CLOUDS IN CENTRAL MO.

TODAY...SFC PRESSURE GRADIENT WILL CONTINUE TO INCREASE AND
SUPPORT STIFF SOUTHWESTERLY WINDS IN THE 15 TO 25 MPH RANGE. GUSTS
TO 30 MPH ARE EXPECTED...PARTICULARLY NORTH AND WEST OF THE
PLATEAU. THESE SOUTHERLY WINDS WILL ANCHOR WAA ACROSS THE MIDDLE
OF THE NATION TODAY AND TEMPS WILL BE MUCH WARMER THAN THE PAST
FEW DAYS. THESE WINDY AND WARM CONDITIONS COMBINED WITH A DRY
AIRMASS WILL RESULT IN FIRE DANGER ACROSS THE OSAGE PLAIN OF
EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. PLEASE REFER TO
THE FIRE WEATHER DISCUSSION BELOW FOR SPECIFICS.

TONIGHT THROUGH SUNDAY...SOUTHERLY WINDS WILL MAINTAIN A WAA
REGIME THROUGH SATURDAY. A GRADUAL INCREASE IN LOW LEVEL MOISTURE
IS EXPECTED...PARTICULARLY LATE FRIDAY INTO SATURDAY. EXPECT
STRATUS AND STRATOCU TO BE COMMON FRIDAY NIGHT INTO SATURDAY. IN
SPITE OF THE INCREASE IN CLOUD COVERAGE...TEMPERATURES WILL STILL
BE WELL ABOVE AVERAGE...WITH HIGHS IN THE 50S/60S AND LOWS IN THE
40S AND EVEN 50S.

THE UPPER LEVEL PATTERN WILL MORPH INTO A SPLIT FLOW REGIME.
ENERGY WILL DIG INTO THE SOUTHWESTERN CONUS...WHILE ENERGY ZIPPING
ALONG THE NORTHERN STREAM FORCES A COLD FRONT SOUTHWARD AND INTO
THE AREA SATURDAY NIGHT. THIS FRONT WILL BRIEFLY STALL ACROSS
SOUTHERN MO SATURDAY NIGHT AND EARLY SUNDAY...RETREATING AS A WARM
FRONT ON SUNDAY. CLOUDS AND SCT SHRA CAN BE EXPECTED ALONG THE
BOUNDARY. A BRIEF...THOUGH ONLY SLIGHT...COOL DOWN IS ALSO
EXPECTED.

SUNDAY NIGHT AND MONDAY...MORE QUESTIONS THAN ANSWERS REGARDING
ENERGY EJECTING OUT OF THE SOUTHWESTERN CONUS DURING THIS TIME
FRAME AS MODEL SPREAD HAS INCREASED. THE 00Z GFS AND ECMWF REMAIN
FAIRLY CONSISTENT WITH THEIR PRIOR SOLUTIONS...THOUGH THE 00Z
UKMET AND GEM HAVE STRAYED FROM THEIR PRIOR SOLUTIONS AND THE
CONSENSUS. AT THE CORE OF THE ISSUE IS THE LONG WAVE PATTERN.
AFTER ONCE AGAIN CONSULTING THE GFS FIVE WAVE CHARTS...THE PRIME
AREA FOR DIGGING ENERGY WILL REMAIN OVER THE SOUTHWESTERN CONUS
WITH RIDGING BUILDING OVER THE CENTRAL AND EASTERN CONUS. AS WAS
DISCUSSED LAST NIGHT...THIS FAVORS ENERGY TAKING ON A NEGATIVE
TILT OVER THE CENTRAL HIGH PLAINS...FILLING/OCCLUDING WITH TIME AS
IT RIDES THE RIDGE INTO THE NORTHERN PLAINS. THE ECMWF AND GFS
ARE RELATIVELY CLOSE WITH THE LARGE SCALE PATTERN EVOLUTION...
HOWEVER THE ECMWF HANDLES THE LIFTING WAVE BETTER INTO MONDAY AND
HAVE FOLLOWED THIS SOLUTION.

ALL TOLD...THE RISK FOR SEVERE WEATHER IS LOWER...AND MORE LIKELY
CONFINED TO THE WESTERN HALF OF THE CWA. STRONG LIFT OVER THE
PLAINS WILL RESULT IN RAPID CONVECTIVE DEVELOPMENT OVER WESTERN
AND CENTRAL PORTIONS OF TX/OK/KS SUNDAY NIGHT. GIVEN PROGGED WIND
FIELDS...THIS ACTIVITY SHOULD TAKE THE FORM OF A SQUALL LINE AS IT
HEADS EASTWARD OVERNIGHT. AIRMASS QUALITY IS SOMEWHAT IN QUESTION
AND THE TIMING OF THE ARRIVAL OF THIS ACTIVITY DURING THE LATE
NIGHT HOURS LENDS CREDENCE TO A LOW END WIND POTENTIAL. AS THE
PARENT WAVE ENTERS THE NORTHERN PLAINS...LIFT WILL SUBSIDE AND I
EXPECT A DYING LINE OF SHRA/SCT TSRA TO MOVE INTO THE CWA MONDAY
MORNING. WITH LITTLE IN THE WAY OF ADDITIONAL FORCING EXPECTED...
ANY SFC BOUNDARY WILL LINGER TO OUR WEST WITH THE ONLY CHANGE IN
THE AIRMASS BEING A TREND TO SLIGHTLY DRIER CONDITIONS. ABOVE
AVERAGE TEMPS WILL CONTINUE.

TUESDAY AND BEYOND...MODEL DIFFERENCES THAT CREEP INTO THE PICTURE
SUNDAY NIGHT AND MONDAY INCREASE MARKEDLY HEADING INTO THE MIDDLE
OF NEXT WEEK. AS ADVERTISED...ANOTHER STRONG WAVE WILL BE WAITING
IN THE WINGS. UNFORTUNATELY...SIGNIFICANT TIMING DIFFERENCES...UP
TO ONE DAY DIFFERENCE...DEVELOP AMONGST THE MODELS BY MIDWEEK.
THIS SECOND WAVE WILL BE ONE TO KEEP A VERY CLOSE EYE ON AS THE
FIRST WAVE WILL LIKELY PRIME THE AREA. GIVEN THE LONGWAVE PATTERN
SETUP...I PREFER THE SLOWER ECMWF SOLUTION WHICH TARGETS WEDNESDAY
FOR THE NEXT STORM SYSTEM. IT SHOULD BE EMPHASIZED THOUGH THAT
SUBSTANTIAL CHANGES IN TIMING AND STORM TRACK ARE POSSIBLE WITH
THIS SYSTEM. IN THE END...NEXT WEEK WILL MARK A MORE ACTIVE
PATTERN FOR THE AREA.

GAGAN

&&

.AVIATION...

FOR THE 06Z TAFS...MAIN AVIATION WEATHER CONCERN WILL BE WITH LOW
LEVEL WIND SHEAR AND SURFACE GUSTS. GRADIENT ALREADY BEGINNING TO
TIGHTEN AS SURFACE RIDGE AXIS PULLS AWAY TO THE EAST. THIS WILL
CONTINUE THROUGH THE TAF FORECAST PERIOD. LOW LEVEL JET WILL ALSO
SET UP TOWARDS MORNING AT 40 TO 50 KTS PROVIDING SOME NON-
CONVECTIVE LOW LEVEL WIND SHEAR. MIXING DOES NOT LOOK DEEP ENOUGH
FROM THE FORECAST BUFKIT SOUNDINGS TO MIX THAT HIGH OF WIND DOWN
TO THE SURFACE...HOWEVER 25 TO 30 KTS OF SURFACE GUSTS COULD BE
REALIZED AFTER 15Z. MORE LOW LEVEL WIND SHEAR DEVELOPS AT 40 TO 50
KTS DURING THE EVENING TOMORROW.

LINDENBERG

&&

.FIRE WEATHER...

RED FLAG CONDITIONS ARE EXPECTED ACROSS THE OSAGE PLAINS OF
EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI TODAY. SOUTHWEST
WINDS WILL INCREASE TO AROUND 20 MPH WITH GUSTS TO 30 MPH THIS
AFTERNOON. AFTERNOON HIGH TEMPS WILL REACH THE LOWER 60S AND
AFTERNOON RH VALUES BETWEEN 20 AND 25 PERCENT ARE EXPECTED. A RED
FLAG WARNING WILL BE ISSUED FOR THIS AFTERNOON ALONG AND NORTHWEST
OF A JOPLIN TO OSCEOLA LINE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     MOZ066-067-077-078-088-089.

KS...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     KSZ073-097-101.

&&
Hazardous weather outlook, Feb 4, 7:50 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CST WED FEB 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
750 PM CST WED FEB 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THAT ARE CONDUCIVE TO A RAPID SPREAD OF GRASS FIRES
WILL OCCUR OVER THE PRAIRIES OF SOUTHEAST KANSAS AND WESTERN
MISSOURI THURSDAY AFTERNOON. THE COMBINATION OF DEAD TALL
GRASS...STRONG SOUTHWEST WINDS...ALONG WITH A WARM AND DRY AIRMASS
WILL ALL CONTRIBUTE TO CONDITIONS THAT WOULD FAVOR A HEIGHTENED
FIRE DANGER.

THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...WILL BE POSSIBLE
LATE SUNDAY NIGHT AND MONDAY AS A SPRING LIKE STORM SYSTEM MOVES
THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

Nearby

Red Flag Warnings in Missouri, 2009Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.